Thunderstorm Wind, Atkinson
- When
- July 22, 3:47 PM EST
- Where
- Atkinson County, 0.69 mi N of Willacoochee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.340, -83.050
A light pole was blown down in Willacoochee.
An upper level ridge was northwest of the area while Tropical Depression #3 was nearing south Florida. Between the two features a swath of dry air was positioned over north Florida and southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An upper level ridge was northwest of the area while Tropical Depression #3 was nearing south Florida. Between the two features a swath of dry air was positioned over north Florida and southeast Georgia. During the afternoon, a mid level lobe of positive vorticity moved over southeast Georgia from the northeast around the upper ridge. This sparked scattered showers and storms near the Altamaha River basin that tracked southward during the afternoon on the fringe of the dry air swatch. One storm became severe over Atkinson county. The cell produced a large outflow boundary that propagated south across Clinch, Lanier and Echols county's while weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 22, 1:35 PM EST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 235 PM EDT THU JUL 22 2010 ...INCREASING RAIN CHANCES LATE FRI THROUGH SAT... .SHORT TERM...TSRA WERE STARTING TO FIRE NEAR THE ALTAMAHA RIVER BASIN THIS HOUR WHERE THE RUC80 INDICATED PVA ROTATING WEST ON THE EAST SIDE OF THE 1000-500 MB HIGH CENTERED OVER AL. EXPECT THIS ACTIVITY WILL CONTINUE THROUGH LATE THIS AFTN/EVENING WHILE MOVING WSW. THE MAIN CONVECTIVE CONCERN WILL BE GUSTY WINDS GIVEN SUCH STEEP MID LEVEL LAPSE RATES AND DRY AIR INFILTRATING ALOFT. AFTER SUNSET CONVECTION WILL DISSIPATE AND SKIES WILL CLEAR. COULD SEE SOME PATCHY FOR AFTER MIDNIGHT AS LOWS FALL INTO THE LOW/MID 70S INLAND...UPPER 70S COAST. MOISTURE ON THE NORTHERN PERIPHERY OF T.D. 3 WILL APPROACH OUR SE ZONES FRI AFTN WITH A TRAILING MOISTURE PLUME AND MID LEVEL ENERGY CONTINUING OVER THE CWA THROUGH SAT WITH PWATS AOA 2.2 INCHES. WITH A PREVAILING ELY FLOW REGIME...POPS WILL FIRST IMPACT OUR EASTERN ZONES LATE FRI WITH SCT/ISOLD CONVECTION SPREADING N AND INLAND FRI NIGHT THROUGH EARLY SAT. THE FOCUS FOR HIGH CHANCE POPS WILL SHIFT FARTHER INLAND SAT AFTN AS THE TROUGH AXIS SHIFTS WEST OF THE AREA AND DRIER AIR BEGINS TO FILTER OVER THE CWA FROM THE EAST ONCE AGAIN. SUN DRIER AIR WILL CONTINUE OVER OUR EASTERN ZONES WHILE BETTER MOISTURE AND SHALLOW SEA BREEZE INDUCED FORCING IS EXPECT TO OCCUR NEAR THE I-75 CORRIDOR DURING THE AFTN/EVENING. TEMPS WILL CONTINUE TO BE WARM IN THE LOW/MID 90S WITH HUMID CONDITIONS DUE TO INCREASING MOISTURE VALUES. HEAT INDICES WILL NEAR 105 DEG EACH AFTN THROUGH SUN. .LONG TERM...MON THROUGH THU...PWATS ARE EXPECTED TO RANGE BETWEEN 1.5 TO 2 INCHES THROUGH WED WITH A MEAN LAYER ELY FLOW FOCUSING THE AFTN/EVENING SEA BREEZE MERGER ACROSS OUR WESTERN ZONES. THE CURRENT FORECAST ADVERTISES POPS OF AROUND 30-40% WITH A NE-SW GRADIENT...AND SEE NO REASON TO CHANGE ATTM. THE UPPER HIGH IS EXPECTED TO RETROGRADE FROM S GA TOWARD MS/AL LATE WED INTO THU. THIS WILL ALLOW A SWATH OF HIGHER MOISTURE WITH PWATS OVER 2 INCHES TO SHIFT SOUTHWARD ON THE E SIDE OF THE RIDGE AND OVER OUR CWA WITH POPS INCREASING TO NEAR CLIMO VALUES OF 40% ACROSS THE ENTIRE CWA. MAX TEMPS WILL BE IN THE LOWER 90S WITH MINS IN THE MID 70S. && .AVIATION...PREVAILING VFR EXPECTED. ANY SHRA DEVELOPING THIS AFTN WILL REMAIN N OR NW OF TERMINALS. NOT AS MUCH DENSE SHALLOW GROUND FOG EXPECTED TONIGHT AND WILL GO WITH A FEW HOURS OF MVFR VIS BUT NO CIGS AT VQQ AND GNV BETWEEN 08Z AND 11Z. && .MARINE...WINDS AND SEAS WILL BEGIN TO INCREASE TONIGHT FOR THE SOUTHERN LEGS AS THE TROPICAL DEPRESSION MOVES MOVES WEST AND TIGHTENS THE GRADIENT OVER THE AREA. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FOR THE OFFSHORE WATERS FRI NIGHT INTO EARLY SAT ALONG WITH SCATTERED SHOWERS AND STORMS. THE LONG FETCH OF ONSHORE WINDS AND SWELLS WILL RESULT IN AN ELEVATED RISK OF CURRENTS. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 96 72 94 / 20 10 20 40 SSI 78 91 79 90 / 0 10 30 30 JAX 73 93 76 92 / 10 10 30 30 SGJ 76 91 78 90 / 0 20 40 30 GNV 72 94 75 93 / 10 20 20 50 OCF 71 94 75 93 / 10 20 20 50 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && ENYEDI/TRABERT/GUILLET
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 336 AM EDT THU JUL 22 2010 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 336 AM EDT THU JUL 22 2010 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...MODERATE RISK OF RIP CURRENTS... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF SOUTHEAST GEORGIA AND POSSIBLY THE SUWANNEE RIVER VALLEY THIS AFTERNOON AND EVENING. GUSTY WINDS AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS. WIDESPREAD HIGHS IN THE MID TO UPPER 90S THIS AFTERNOON WILL PUSH HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE FOR EXTENDED PERIODS. USE EXTRA CAUTION WHILE OUTSIDE TODAY. ONSHORE FLOW WILL CONTINUE TO BRING AN ELEVATED RISK OF RIP CURRENTS AT AREA BEACHES. REFER TO THE SURF ZONE FORECAST FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... AN ELEVATED RISK OF RIP CURRENTS WILL CONTINUE THROUGH THE WEEKEND. ABOVE NORMAL HIGH TEMPERATURES IN THE 90S EACH DAY WILL CONTINUE TO PUSH HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE EACH AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS WITH GUSTY WINDS WILL BE POSSIBLE ACROSS NORTHEAST FLORIDA ON FRIDAY...WITH SCATTERED THUNDERSTORMS POSSIBLE AREA WIDE ON SATURDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF THE FORECAST PERIOD FROM SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 PM EDT THU JUL 22 2010
GAZ132-222015-
COFFEE-
334 PM EDT THU JUL 22 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
COFFEE COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
415 PM EDT...
AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PRIDGEN...OR 6 MILES NORTH OF
BROXTON...MOVING SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND PRIDGEN AND AMBROSE THROUGH 415 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3179 8291 3174 8283 3170 8284 3154 8301
3157 8307 3161 8306 3165 8302 3167 8300
3177 8301 3180 8297
TIME...MOT...LOC 1935Z 040DEG 10KT 3169 8294
ZAPPESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 349 PM EDT THU JUL 22 2010 GAZ132-133-222015- COFFEE-JEFF DAVIS- 349 PM EDT THU JUL 22 2010 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL COFFEE AND SOUTHWESTERN JEFF DAVIS COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT... AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF WEST GREEN...OR 6 MILES EAST OF BROXTON...MOVING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEST GREEN...BROXTON AND DOUGLAS THROUGH 415 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3145 8272 3152 8299 3172 8284 3168 8269 TIME...MOT...LOC 1949Z 022DEG 5KT 3163 8280 ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 400 PM EDT THU JUL 22 2010 GAZ132-134-222030- BACON-COFFEE- 400 PM EDT THU JUL 22 2010 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN COFFEE AND WESTERN BACON COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT... AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF NICHOLLS TO 4 MILES NORTH OF ALMA...MOVING SOUTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ALMA AND NICHOLLS THROUGH 430 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3165 8269 3163 8244 3147 8247 3147 8272 TIME...MOT...LOC 2000Z 013DEG 8KT 3158 8269 3159 8249 ZAPPE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
423 PM EDT THU JUL 22 2010
GAZ132-222100-
COFFEE-
423 PM EDT THU JUL 22 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN COFFEE
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 500 PM
EDT...
AT 423 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER AMBROSE...MOVING SOUTHWEST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND AMBROSE
THROUGH 500 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3155 8307 3156 8307 3160 8307 3164 8302
3166 8302 3166 8301 3161 8293 3147 8304
3150 8311
TIME...MOT...LOC 2023Z 037DEG 8KT 3157 8302
ZAPPESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 426 PM EDT THU JUL 22 2010 GAZ132-149-222100- ATKINSON-COFFEE- 426 PM EDT THU JUL 22 2010 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN ATKINSON AND SOUTHERN COFFEE COUNTIES FOR STRONG WINDS VALID UNTIL 500 PM EDT... AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES WEST OF DOUGLAS TO 9 MILES SOUTHEAST OF DOUGLAS...MOVING SOUTH AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DOUGLAS AND PEARSON THROUGH 500 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3158 8294 3147 8269 3126 8275 3139 8311 TIME...MOT...LOC 2026Z 021DEG 19KT 3147 8296 3139 8274 ZAPPE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 PM EDT THU JUL 22 2010
GAZ136-152-222100-
BRANTLEY-WAYNE-
432 PM EDT THU JUL 22 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
BRANTLEY AND SOUTHERN WAYNE COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 500 PM EDT...
AT 432 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHEAST OF HORTENSE...OR 10
MILES SOUTHWEST OF GARDI...MOVING SOUTHWEST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HORTENSE THROUGH 500 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3141 8177 3122 8187 3128 8200 3129 8199
3131 8197 3131 8200 3134 8202 3149 8195
TIME...MOT...LOC 2032Z 027DEG 11KT 3138 8189
ZAPPEThe national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
A light pole was blown down in Willacoochee.
Trees were blown down along Matthew Road. The time of the event was estimated based on radar imagery.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234869, 234872.